North Dakota, 2014

Hail and Damaging Winds in North Dakota, July 21, 2014

July 21, 2014 · NWS BIS · 32 events in 15 counties and zones

Tornado Watch number 426 and Severe Thunderstorm Watch number 427 were both in effect during this event. Very high instability with CAPE around 5000 J/KG set the stage for severe thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
$1.3 million
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 426 and Severe Thunderstorm Watch number 427 were both in effect during this event.

Very high instability with CAPE around 5000 J/KG set the stage for severe thunderstorms during the afternoon and evening. Large scale ascent ahead of an upper level jet streak coupled with several embedded short wave troughs were the triggers for convection. Storm phase was initially supercellular early in this event with both large hail and strong winds reported. By the late afternoon the storms had congealed into a bowing line with widespread severe winds from the Missouri River Valley through the James River Valley. A National Weather Service damage survey determined winds as high as 105 miles per hour occurred in Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 8:54 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 21, 8:54 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT MON JUL 21 2014

.UPDATE...
ISSUED AT 1053 AM CDT MON JUL 21 2014

EARLY UPDATE...LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEAST MONTANA...AND ARE MOVING NORTHEAST. OTHER AREAS OF
SHOWERS DEVELOPING OVER SOUTHWEST NORTH DAKOTA AND FAR SOUTHERN
NORTH DAKOTA. MONITORING THESE AREAS CLOSELY. THE MAIN TIMING FOR
SEVERE WEATHER IS STILL ON TRACK...IN THE WEST BETWEEN 18Z AND
21Z...CENTRAL 21Z TO 01Z.

UPDATE ISSUED AT 740 AM CDT MON JUL 21 2014

LATEST WATER VAPOR IMAGERY SHOWS SEVERAL SHORTWAVES EMBEDDED
WITHIN A SOUTHWEST FLOW FROM SOUTHWEST MONTANA INTO CENTRAL/EASTERN
IDAHO...MOVING NORTHEAST TOWARD WESTERN NORTH DAKOTA. A 55KT JET
WAS SEEN PUNCHING THROUGH UTAH AND WYOMING...WHICH WILL FURTHER
ENHANCE LARGE SCALE ASCENT THIS AFTERNOON AND EVENING. FOCUS AND
SITUATIONAL AWARENESS COMPLETELY ON MONITORING SEVERE WEATHER
THROUGH THE DAY AND EVENING.

CURRENT REGIONAL/LOCAL RADAR SHOWS SHOWERS AND THE ISOLATED
THUNDERSTORMS OVER SOUTHERN MONTANA AND INTO CENTRAL AND NORTHERN
WYOMING. THE LATEST HRRR SEEMS TO HAVE A DEVELOPING AREA NEAR
SHERIDAN WYOMING HANDLED WELL. THE HRRR SUGGESTS THAT CONVECTION
COULD INITIATE BETWEEN 18Z AND 21Z ALONG A LINE FROM NEAR WATFORD
CITY TO DICKINSON...AND THEN MOVE TO A MINOT TO BISMARCK LINE
BETWEEN 21Z AND 00Z. THE OTHER HIGH RESOLUTION MODELS ARE SIMILAR
IN THE AREA DEVELOPMENT...BUT ARE MORE INTENSE WITH THE AREA AND
ARE QUICKER IN THE OVERALL EASTWARD MOVEMENT LATER THIS AFTERNOON.
WILL CONTINUE TO INTERROGATE SATELLITE/RADAR AND HIGH RESOLUTION
AND MODELS THROUGH THE MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM CDT MON JUL 21 2014

THE MAIN FORECAST CHALLENGE TODAY IS SEVERE WEATHER TIMING. THE
LATEST CONVECTION-ALLOWING MODELS CALL FOR EARLY AFTERNOON
CONVECTIVE INITIATION GENERALLY ALONG AND WEST OF U.S. 83.
EASTWARD PROPAGATION OF AN MCS ALONG INTERSTATE 94 IS THE
CONSENSUS SOLUTION...AND IT MATCHES THE STORM PREDICTION CENTER
MODERATE RISK AREA WELL.

THE 21/00 UTC HIRES ARW AND NMM CALL FOR CONVECTIVE INITIATION EVEN
FURTHER WEST AROUND NOON...AND BOTH CALL FOR A LARGE BOW ECHO TO
BE SOMEWHERE BETWEEN GLEN ULLIN AND BISMARCK BY 4 PM CDT. WITH THE
INITIATION AREA MOVING WEST...THE MODERATE RISK AREA MAY HAVE TO
SHIFT A LITTLE WESTWARD. THE STORM PREDICTION CENTER HAS REQUESTED
AN 18 UTC BALLOON BE LAUNCHED...WHICH SHOULD PROVIDE SOME INSIGHT
INTO HOW EXTREME THE INSTABILITY HAS BECOME BY THEN.

BE SURE TO SEE THE DAY 1 STORM PREDICTION CENTER CONVECTIVE
OUTLOOK GRAPHIC AND DISCUSSION FOR MORE DETAILS.

FINALLY...A HEAT ADVISORY WAS ISSUED FOR THREE SOUTHEASTERN
COUNTIES. THE SURFACE LOW TRACK HAS SHIFTED NORTHWARD IN THE PAST
36 HOURS OF MODEL RUNS. CONSEQUENTLY...THE WARM SECTOR HAS ALSO
SHIFTED NORTH. HEAT INDICES UP TO 105F ARE NOW FORECAST.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 429 AM CDT MON JUL 21 2014

A BRIEF UPPER LEVEL FLOW PATTERN SHIFT FROM PROGRESSIVE TO BLOCKED
OVER THE SOUTHERN TIER OF CANADA DOES NOTHING TO SQUELCH CHANCES
FOR CONVECTION IN THE FORECAST UNTIL SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1053 AM CDT MON JUL 21 2014

THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN TERMINALS THROUGH
21Z AND THEN INTO THE CENTRAL TERMINALS..KBIS/KMOT BETWEEN 21Z
AND 01Z. KJMS CLOSER TO 00Z TUESDAY. SOME THUNDERSTORMS WILL BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ048-050-051.

&&

UPDATE...KS
SHORT TERM...SCHECK
LONG TERM...SCHECK
AVIATION...KS
Hazardous weather outlook, Jul 21, 6:11 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
811 AM CDT MON JUL 21 2014

NDZ004-012-221315-
BOTTINEAU-MCHENRY-
811 AM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO
YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ019>023-025-034>037-042-045>047-221315-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
811 AM CDT MON JUL 21 2014 /711 AM MDT MON JUL 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE INTO
TONIGHT. MANY OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
ALONG THE INTERSTATE 94 CORRIDOR EAST OF BISMARCK. DAMAGING WINDS
IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN THREAT. LARGE
HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS
TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ048-050-051-221315-
LA MOURE-MCINTOSH-DICKEY-
811 AM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT TODAY FOR HEAT INDICES UP TO 105
DEGREES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE INTO
TONIGHT. MANY OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
ALONG THE INTERSTATE 94 CORRIDOR EAST OF BISMARCK. DAMAGING WINDS
IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN THREAT. LARGE
HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS
TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-005-009>011-013-017-018-031>033-040-041-043-044-221315-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
811 AM CDT MON JUL 21 2014 /711 AM MDT MON JUL 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS
TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

KS/SCHECK

The radar

The Bismarck radar (KBIS), 214 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Bowman

When
July 21, 11:10 AM MST to 11:15 AM MST
Where
Bowman County, Bowman Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -103.420

Hail, Bowman

When
July 21, 12:18 PM MST to 12:23 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
46.150, -103.140

Hail, Hettinger

When
July 21, 12:40 PM MST to 12:45 PM MST
Where
Hettinger County, 4.93 mi N of New England
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -102.870

Thunderstorm Wind, Stark

When
July 21, 1:07 PM MST to 1:12 PM MST
Where
Stark County, 6.24 mi S of (Dik)dickinson Muni
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.710, -102.790

Tree branches were broken.

Hail, Adams

When
July 21, 2:00 PM MST to 2:10 PM MST
Where
Adams County, 17.03 mi ENE of Haynes
Measured
2.75 in hail
Reported by
Public
Coordinates
46.090, -102.160

Most of the hail was quarter size, with a few up to the size of a baseball. Damage information was not available.

Thunderstorm Wind, Morton

When
July 21, 3:08 PM CST to 3:13 PM CST
Where
Morton County, 4.84 mi N of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.890, -101.830

Heavy rain accompanied the strong winds.

Hail, Grant

When
July 21, 2:16 PM MST to 2:21 PM MST
Where
Grant County, 13.15 mi NNW of Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.600, -101.660

There was no information on damage.

Thunderstorm Wind, Morton

When
July 21, 3:23 PM CST to 3:27 PM CST
Where
Morton County, 2.36 mi E of Hebron
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.900, -101.980

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Morton

When
July 21, 3:45 PM CST to 3:50 PM CST
Where
Morton County, 1.67 mi NE of Sweet Briar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.850, -101.160

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Oliver

When
July 21, 4:03 PM CST to 4:13 PM CST
Where
Oliver County, 1.97 mi SE of Center
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
47.100, -101.270

Thunderstorm Wind, Mercer

When
July 21, 4:05 PM CST to 4:10 PM CST
Where
Mercer County, 1.95 mi SSE of Stanton
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
47.294, -101.363

Hail, Sioux

When
July 21, 3:08 PM MST to 3:13 PM MST
Where
Sioux County, 15.45 mi NNW of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.220, -101.100

Thunderstorm Wind, Oliver

When
July 21, 4:10 PM CST to 4:30 PM CST
Where
Oliver County, Center
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
47.120, -101.300

Trees six inches in diameter were snapped in Center. Power lines were also reported down from the falling trees.

Thunderstorm Wind, Burleigh

When
July 21, 4:24 PM CST to 4:29 PM CST
Where
Burleigh County, 5.61 mi NNW of Ft Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.890, -100.660

Small hail accompanied the strong winds.

Thunderstorm Wind, Burleigh

When
July 21, 4:25 PM CST to 4:30 PM CST
Where
Burleigh County, 6.01 mi NNW of Ft Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.900, -100.650

Small hail accompanied the strong winds.

Thunderstorm Wind, Oliver

When
July 21, 4:27 PM CST to 4:32 PM CST
Where
Oliver County, 5.58 mi WSW of Price
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.050, -101.060

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Burleigh

When
July 21, 4:33 PM CST to 4:38 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.760, -100.700

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Oliver

When
July 21, 4:40 PM CST to 4:45 PM CST
Where
Oliver County, 2.76 mi S of Sanger
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
47.140, -101.000

Trees twelve inches in diameter were snapped by the strong winds.

Thunderstorm Wind, Burleigh

When
July 21, 4:42 PM CST to 4:45 PM CST
Where
Burleigh County, 3.14 mi ENE of Wilton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.190, -100.740

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Oliver

When
July 21, 4:50 PM CST to 5:00 PM CST
Where
Oliver County, 0.84 mi NE of Price
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
47.090, -100.940

Trees were down in the town of Price.

Thunderstorm Wind, Burleigh

When
July 21, 5:05 PM CST to 5:10 PM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.840, -100.140

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Emmons

When
July 21, 5:05 PM CST to 5:14 PM CST
Where
Emmons County, 12.85 mi W of Hazelton
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.480, -100.550

Thunderstorm Wind, Kidder

When
July 21, 5:23 PM CST to 5:28 PM CST
Where
Kidder County, 3.58 mi SSW of Dawson
Measured
70 kt (81 mph) estimated gust
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
46.820, -99.750

Numerous very large trees were down around Lake Isabel, and a pontoon was flipped over. In one case a tree fell onto a lake home and crashed through the roof.

Thunderstorm Wind, Wells

When
July 21, 5:50 PM CST to 6:00 PM CST
Where
Wells County, 1.16 mi SE of Heaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.470, -99.510

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Stutsman

When
July 21, 5:51 PM CST to 6:02 PM CST
Where
Stutsman County, 2.76 mi N of Medina
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
46.920, -99.300

Several trees fourteen inches in diameter were blown down.

Thunderstorm Wind, Stutsman

When
July 21, 5:55 PM CST to 6:00 PM CST
Where
Stutsman County, 0.69 mi N of Streeter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.660, -99.350

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Foster

When
July 21, 6:15 PM CST to 6:25 PM CST
Where
Foster County, 0.47 mi W of Melville
Measured
74 kt (85 mph) estimated gust
Property damage
$125,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
47.330, -99.040

A semi truck was blown over on Highway 281 near Melville and trees three feet in diameter were uprooted. Crop damage was extensive.

Thunderstorm Wind, Foster

When
July 21, 6:20 PM CST to 6:30 PM CST
Where
Foster County, 0.47 mi E of Grace City
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.550, -98.810

Structural, tree, and crop damage occurred in and around Grace City.

Thunderstorm Wind, Foster

When
July 21, 6:20 PM CST to 6:35 PM CST
Where
Foster County, 0.69 mi N of Bordulac to 0.69 mi S of Grace City
Measured
91 kt (105 mph) estimated gust
Property damage
$2.0 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
47.390, -98.970

Severe thunderstorm winds of 65 to 105 miles per hour tore across Foster County causing extensive damage on many farms and in towns. Damage included grain bins destroyed, a grain elevator severely damaged, roofs torn off of outbuildings, and damage to homes. Vehicle damage was also surveyed, including to a semi tractor that was struck by a grain bin. Agricultural damage was severe and extensive.

Thunderstorm Wind, Foster

When
July 21, 6:22 PM CST to 6:27 PM CST
Where
Foster County, Carrington
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.450, -99.130

Thunderstorm Wind, Foster

When
July 21, 6:27 PM CST to 6:33 PM CST
Where
Foster County, Carrington
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
47.450, -99.130

A barn roof was blown off.

Thunderstorm Wind, Foster

When
July 21, 6:42 PM CST to 6:49 PM CST
Where
Foster County, 2.8 mi W of Mc Henry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -98.660

Heavy rain accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536969, 536970, 536993, 536973, 537005, 537000, 537006, 537001, 537028, 537008, 537032, 537007, 537011, 537019, 537020, 537016, 537021, 537025, 537022, 537033, 537035, 537038, 537036, 537041, 537042, 537040, 537045, 537046, 537060, 537047, 537048, 537049.